Douglas County officials are reporting at least 9 drug overdose cases, and at least one death, tied to fentanyl-laced opioids since Monday. That’s compared to an average of one to two overdoses every two weeks for the county.
This incident is similar to one experienced by Jackson county two weeks ago. Christin Rutledge, with the Douglas Public Health Network, says the Douglas county spike could be related to the earlier Jackson county incident in that I-5 is a major smuggling route.
"Along the I-5 corridor, anytime we see anything in Lane or Jackson counties, we are trying to make sure we are very aware and staying prepared because it is very easy to move things along the I-5 corridor," she says.
In the Jackson county case, there were eight reported opioid overdoses on December 20th alone, and an additional person may have died. This is the first spike of this kind in Douglas county.
Besides abstention, Rutledge says the best way to protect yourself is having a dose of Narcan or Naloxone with you at all times.
"That is the best way that they can save a life," she says. "They can get it at the HIV Alliance syringe exchange. Any pharmacist can also prescribe it for them, and they can also get it from their doctors."
Narcan, also known as Naloxone, is an opioid antidote, and available as a nasal spray. Having this dose available is recommended for both drug users and those who may come in contact with them. Even with this antidote, people should always call 9-1-1 to report any opioid overdose.